UMEM Educational Pearls

Category: Critical Care

Title: Don't miss the injecting drug users with botulism!

Keywords: IVDA, AMS, botulism, Tox, ID (PubMed Search)

Posted: 7/2/2019 by Robert Brown, MD (Updated: 10/22/2019)
Click here to contact Robert Brown, MD

Takeaways

Wound botulism presents as descending paralysis when Clostridium botulinum spores germinate in anaerobic necrotic tissue. There have been hundreds of cases in the last decade, but it is poorly reported outside of California.

Black tar heroin and subcutaneous injection (“skin popping”) carry the highest risk, but other injected drugs and other types of drug use suffice. C botulinum spores are viable unless cooked at or above 85°C for 5 minutes or longer and this is not achieved when cooking drugs. 

Early administration of botulism anti-toxin (BAT) not only saves lives but can prevent paralysis and mechanical ventilation. An outbreak of 9 cases between September 2017 and April 2018 cost roughly $2.3 million, in part because patients didn’t present on average until 48 hours after symptom onset and it took an additional 2-4 days before the true cause of their respiratory depression and lethargy were understood. One patient died.

PEARL: talk to your injecting drug users about the symptoms of botulism: muscle weakness, difficulty swallowing, blurred vision, drooping eyelids, slurred speech, loss of facial expression, descending paralysis, and difficulty breathing. Consider botulism early in your patients who inject drugs but who do not respond to naloxone or who exhibit prolonged symptoms. Testing at the health department is performed with mouse antibodies to Botulism Neurotoxin (BoNT) combined with the patient’s serum.

 

In-Depth

References

Peak CM, Rosen H, Kamali A, et al. Wound Botulism Outbreak Among Persons Who Use Black Tar Heroin – San Diego County, California. MMWR. January 4, 2019; 67(5152):1415-1418.